Alert archive / Texas / Tornado Warnings in 2017
Tornado Warning 30, NWS Fort Worth, TX
NWS Fort Worth, TX issued this tornado warning at Apr 29, 2017, 7:18 PM CDT for Van Zandt County, Texas. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 29, 2017, 7:18 PM CDT (00:18 UTC)
- Expired
- Apr 29, 2017, 8:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Van Zandt County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 128 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 7:59 PM CDT | HAIL 1.25 | Canton, TX | REPORTS OF HAIL (QUARTER TO HALF DOLLAR SIZE) REPORTED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 29, 5:10 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 0.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 619 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 13.3
The text
As transmitted.
889
WFUS54 KFWD 300018
TORFWD
TXC467-300115-
/O.NEW.KFWD.TO.W.0030.170430T0018Z-170430T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Fort Worth TX
718 PM CDT SAT APR 29 2017
The National Weather Service in Fort Worth has issued a
* Tornado Warning for...
Southwestern Van Zandt County in north central Texas...
* Until 815 PM CDT.
* At 718 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Purtis Creek State Park, or 7 miles northeast of
Gun Barrel City, moving northeast at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Canton around 815 PM CDT.
This includes Interstate 20 between mile markers 525 and 526.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3236 9589 3236 9608 3248 9608 3257 9601
3259 9586 3247 9580
TIME...MOT...LOC 0018Z 214DEG 13KT 3238 9603
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
24-BainWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at Apr 29, 7:09 PM CDT, 9 minutes earlier.
Area forecast discussion, Apr 29, 7:09 PM CDT, 9 minutes before
Area Forecast Discussion...UPDATED National Weather Service Fort Worth TX 709 PM CDT Sat Apr 29 2017 .AVIATION... The cold front has moved through the Metroplex and Waco TAF sites as of 00z Sunday. Some showers/thunderstorms are possible through 02z as the front moves farther east. Later tonight, as the upper level system moves across the region, there will be a chance of showers and thunderstorms. Hail will be the main threat from any storms overnight. Expect northwest winds around 20 knots with some gusts to around 30 knots this evening with the gusts dying off overnight. West northwesterly winds 15-20 knots with gusts to near 30 knots are expected again by 15z Sunday. MVFR ceilings this evening are expected to improve to VFR around 08z. 58 && .MESOSCALE UPDATE... Latest surface observations show the cold front is located along a line from near Gainesville to Fort Worth then southwest to Hamilton. Ahead of the front, deep southerly flow ahead of the upper low to the west continues to transport moisture northward. A hot and humid airmass is in place with DFW observation coming in at 90/70 last hour. A large swath of low 70s dewpoints are in place east of the cold front. A 1pm supplemental sounding showed that a fairly stout capping inversion remains in place across the region although it has weakened some and been lifted to around 700 mb. 1-minute visible satellite imagery remains rather unimpressive with a generally flat appearance to the cumulus field. This is confirmed with visual observations in Fort Worth. Several attempts at deeper convection have failed indicative of the stronger inhibition. Water vapor imagery does continue to show some better moisture aloft spreading into the region on the nose of a 110 kt upper jet. There has also been an increase in mid level echoes on radar over the last hour. This suggests that some stronger forcing for ascent is spreading into the region ahead of the upper trough. The latest thinking is that deeper convection will likely initiate along the cold front over the next couple of hours when stronger forcing aloft can assist in lifting the stronger capping. This front is likely to be a little farther east than previously forecast with the highest severe weather threat shifting to the east of the I-35/35E corridor. Once storms do develop...they will have the potential to quickly become severe. MLCAPE values are generally between 2500-3000 J/kg east and southeast of the front. Steep mid level lapse rates will support a large hail threat while deep layer shear parallel to the frontal boundary should encourage a linear mode and an increasing damaging wind threat. All of this activity will continue to move east with the front through the late evening hours. Severe weather threat will be highest east of the front. Once the winds have shifted to the northwest and temperatures fall, the severe threat will be considerably lower. Dunn && .PREV DISCUSSION... /ISSUED 411 AM CDT Sat Apr 29 2017/ A deep upper level low near the Four Corners appears on satellite to be making a move eastward along the New Mexico-Colorado border. Thunderstorms have been erupting across the Texas Panhandle and Oklahoma overnight along and north of a frontal boundary, due to strong forcing associated with the upper low. In fact, intense convection stretches all the way eastward from Oklahoma across Missouri, Illinois and into the Ohio Valley. Locally, the regional RADAR mosaic indicates that the front is now beginning to push southeast, possibly aided by gust fronts from the numerous storms to the northwest. The expectation is that the front will move into the far northwestern counties around sunrise before slowing down as the low level jet begins to mix out. The front may still generate scattered convection this morning across the northwestern third of the forecast area, though it will likely be less intense than the ongoing OK-NW TX activity. This is advertised well by the majority of the hi-res model guidance. One fly in the ointment, however, is the 3 KM NAM which indicates that the storms near the TX Panhandle-OK border will organized into an MCS. The good news is that the 06Z run weakens this feature considerably as it moves into the northwest counties, as opposed to the 00Z run which blasted it all the way through the Metroplex. Since the latter run is the biggest outlier, the current forecast will not reflect that scenario. Nevertheless we will need to keep an eye on the evolution of any upstream storm clusters / cold pools which may develop. After slowing a bit following sunrise, the front will pick up steam again late this morning as the upper low approaches the Texas-New Mexico border. Rain-cooled air may hamper surface heating in the northwest, but the rest of the region will have several hours to destabilize. By early afternoon, several parameters will be in place for the development of strong to severe thunderstorms. A moist and highly unstable airmass, good lift provided by the deep upper level system, and a surface boundary to provide focus for development. Where storms initialize this afternoon will depend on the location of the cold front. Taking a blend of the most recent guidance places the boundary just west of I-35/35W in that 19-20Z hour (when convective initiation is most likely), which is similar to yesterday's forecast and actually near the western edge of the latest Enhanced risk area from SPC. Storms that develop will have a good chance of becoming severe due to the high amounts of instability and shear present. Since shear is mostly unidirectional, the primary severe threat will be large hail and damaging winds. A few tornadoes will still be possible, but if winds become more backed at the surface, a higher tornado threat would exist. Storms should quickly congeal into a squall line early this evening as they push eastward through the forecast area. The severe concern would shift to a damaging wind and possible brief spin-up tornado threat with a gradually lowering large hail threat. In addition, high PWATs suggest that a brief heavy rain and localized flooding threat will also exist along the line, particularly if there are any training segments. The line of storms should reach the southeastern-most counties around midnight and exit to the east shortly thereafter. Additional showers and storms will remain possible area-wide through the overnight hours as the core of the upper low crosses the Southern Plains. Forcing will be strong, but limited moisture and instability will likely preclude any additional severe threat (though some storms may produce frequent lightning and small hail). Cool and dry air can be expected Sunday behind the front with highs in the 60s followed by lows in the 40s Sunday night. Abundant sun and the return of south winds will bring a quick end to the cool snap on Monday and Tuesday. A fast-moving shortwave trough will provide a chance of showers and storms around the middle of next week, followed by upper level ridging and pleasant weather late in the week and into next weekend. 30 && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 51 67 48 81 59 / 50 5 0 0 0 Waco 50 70 46 82 61 / 50 5 0 0 0 Paris 52 63 44 75 54 / 100 10 0 0 0 Denton 46 65 43 80 56 / 50 5 0 0 0 McKinney 51 65 44 78 57 / 60 5 0 0 0 Dallas 51 68 51 81 60 / 50 5 0 0 0 Terrell 52 67 48 79 58 / 70 10 0 0 0 Corsicana 53 69 50 80 60 / 80 10 0 0 0 Temple 52 71 50 83 61 / 60 5 0 0 0 Mineral Wells 47 67 41 83 55 / 50 5 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... None. && 58
Hazardous weather outlook, Apr 29, 3:26 PM CDT, 3 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 326 PM CDT Sat Apr 29 2017 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-301145- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 326 PM CDT Sat Apr 29 2017 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Tonight. Thunderstorms are expected to develop this afternoon and continue to move east tonight. The highest threat for severe weather will be east of the Interstate 35 corridor. The main threats with the storms will be large hail and damaging winds. A tornado or two cannot be ruled out ahead of the cold front. Heavy rainfall may lead to localized flash flooding. The storm threat will diminish from west to east tonight into early Sunday morning with small hail possible with the storms that develop behind the cold front. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few thunderstorms are possible Sunday morning along and east of a line from Bonham to Terrell to Centerville. Small hail may occur with these storms. Thunderstorm chances will begin early Wednesday as another cold front moves through the region. A threat for severe storms may exist Wednesday afternoon and night, mainly along and east of Interstate 35. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening mainly east of the Interstate 35 corridor.
In the hours before
Local storm report, Apr 29, 6:03 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
603 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG MARTINS MILLS 32.43N 95.78W
04/29/2017 VAN ZANDT TX FIRE DEPT/RESCUE
NEAR FM1256 JUST OUTSIDE OF MARTIN'S MILLLocal storm report, Apr 29, 6:03 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FORT WORTH TX
603 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG MARTINS MILLS 32.43N 95.78W
04/29/2017 VAN ZANDT TX FIRE DEPT/RESCUE
HOUSE COLLAPSED ON RESIDENTS NEAR FM1256 JUST OUTSIDE
OF MARTINS MILLLocal storm report, Apr 29, 6:12 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
612 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL CADDO MILLS 33.07N 96.22W
04/29/2017 E0.75 INCH HUNT TX EMERGENCY MNGR
WAGNER TO CADDO MILLS TO CELESTELocal storm report, Apr 29, 6:20 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
620 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TORNADO 5 S CANTON 32.48N 95.87W
04/29/2017 VAN ZANDT TX FIRE DEPT/RESCUE
S. VAN ZANDT FD REPORTS TORNADO CROSSING 1256 AND HWY 19
MOVING NORTH. SOME TREE DEBRIS.Local storm report, Apr 29, 6:25 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
625 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 5 SE KAUFMAN 32.53N 96.26W
04/29/2017 E1.50 INCH KAUFMAN TX BROADCAST MEDIA
1 TO 1.5 INCH HAIL ON 175 SE OF KAUFMANSpecial weather statement, Apr 29, 7:16 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
716 PM CDT SAT APR 29 2017
TXZ093-300045-
Grayson TX-
716 PM CDT SAT APR 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAYSON COUNTY UNTIL
745 PM CDT...
At 715 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sherman, moving northeast at 50 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Sherman, Denison, Van Alstyne, Howe, Gunter, Bells, Tom Bean,
Knollwood, Dorchester and Luella.
A tornado watch remains in effect until 1000 PM CDT for north central
Texas.
LAT...LON 3382 9652 3378 9651 3377 9650 3378 9646
3378 9643 3375 9641 3373 9638 3364 9638
3340 9660 3340 9679 3382 9656
TIME...MOT...LOC 0015Z 218DEG 42KT 3363 9654
HernandezThe office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 7:04 PM CDT | Severe Thunderstorm Warning | FWD | Henderson, Kaufman, Van Zandt | 56 min |
| Apr 29, 7:16 PM CDT | Special Weather Statement | FWD | Grayson | 29 min |
| Apr 29, 7:20 PM CDT | Tornado Warning | FWD | Hopkins | 55 min |
| Apr 29, 7:32 PM CDT | Severe Thunderstorm Warning | FWD | Rains, Van Zandt | 58 min |
| Apr 29, 7:34 PM CDT | Areal Flood Advisory | FWD | Kaufman, Rains, Van Zandt | 3 hr |
| Apr 29, 7:38 PM CDT | Flash Flood Warning | FWD | Henderson, Navarro | 3 hr |
| Apr 29, 7:44 PM CDT | Severe Thunderstorm Warning | FWD | Hopkins | 31 min |
| Apr 29, 7:49 PM CDT | Flash Flood Warning | FWD | Rains, Van Zandt | 3 hr |
| Apr 29, 7:58 PM CDT | Tornado Warning | FWD | Van Zandt | 32 min |
| Apr 29, 7:59 PM CDT | Severe Thunderstorm Warning | FWD | Delta, Hopkins, Lamar | 30 min |
| Apr 29, 8:11 PM CDT | Special Weather Statement | FWD | Henderson | 64 min |
| Apr 29, 8:38 PM CDT | Special Weather Statement | FWD | Van Zandt | 37 min |
| Apr 29, 8:41 PM CDT | Special Weather Statement | FWD | Collin | 34 min |
| Apr 29, 9:06 PM CDT | Special Weather Statement | FWD | Fannin | 54 min |
| Apr 29, 9:48 PM CDT | Special Weather Statement | FWD | Delta | 42 min |
| Apr 29, 10:03 PM CDT | Special Weather Statement | FWD | Fannin | 27 min |
| Apr 29, 10:43 PM CDT | Areal Flood Warning | FWD | Henderson, Kaufman, Rains, Van Zandt | 6 hr |
| Apr 29, 10:46 PM CDT | Special Weather Statement | FWD | Hopkins | 44 min |
| Apr 30, 3:53 AM CDT | Wind Advisory | FWD | Bosque, Collin, Comanche, Cooke, Dallas, Denton and 19 more | 16 hr |
Nearby
Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.